Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 93, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 20, 2011, 2:20 AM EDT for 4 counties in Kentucky. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2011, 2:20 AM EDT (06:20 UTC)
- Expired
- Apr 20, 2011, 2:45 AM EDT
- In force
- 25 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 2:30 AM EDT | TSTM WND DMG | Hillsboro, KY | TREE DOWN NEAR HILLSBORO |
| Apr 20, 2:30 AM EDT | TSTM WND DMG | Owingsville, KY | SEVERAL TREES DOWN AROUND TOWN. ONE UTILITY POLE LEANING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:59 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 18.7
The text
As transmitted, in the capitals the NWS used until 2016.
506
WUUS53 KJKL 200620
SVRJKL
KYC011-069-173-205-200645-
/O.NEW.KJKL.SV.W.0093.110420T0620Z-110420T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
220 AM EDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BATH COUNTY IN EAST CENTRAL KENTUCKY...
FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
NORTHERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
WESTERN ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 245 AM EDT
* AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF CARLISLE...OR
11 MILES EAST OF PARIS...AND MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOREHEAD...GRANGE CITY...POPLAR PLAINS...HILLSBORO...DALESBURG...
MOORE'S FERRY...RINGOS MILLS...MIDLAND...MOUNT CARMEL...GODDARD...
WALLINGFORD...RAMEY...PLEASUREVILLE...FARMERS...SHARKEY...
FOXPORT...PLUMMERS LANDING...FREESTONE...BLUESTONE AND COGSWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT WEDNESDAY MORNING
FOR EASTERN KENTUCKY.
LAT...LON 3849 8358 3844 8357 3840 8346 3840 8342
3808 8337 3806 8407 3810 8409 3813 8408
3827 8389 3833 8385 3835 8391 3841 8394
3845 8399 3850 8394 3847 8386 3853 8364
TIME...MOT...LOC 0620Z 262DEG 54KT 3827 8369
WIND...HAIL 60MPH <.50IN
$$
GEOGERIAN1 follow-up statement
429
WWUS53 KJKL 200646
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
246 AM EDT WED APR 20 2011
KYC011-069-173-205-200657-
/O.EXP.KJKL.SV.W.0093.000000T0000Z-110420T0645Z/
FLEMING KY-ROWAN KY-BATH KY-MONTGOMERY KY-
246 AM EDT WED APR 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY...BATH...
WESTERN ROWAN AND FLEMING COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3849 8358 3844 8357 3840 8346 3840 8342
3808 8337 3806 8407 3810 8409 3813 8408
3827 8389 3833 8385 3835 8391 3841 8394
3845 8399 3850 8394 3847 8386 3853 8364
TIME...MOT...LOC 0620Z 262DEG 54KT 3826 8369
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:20 AM EDT, 0 minutes earlier.
Area forecast discussion, Apr 20, 2:20 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 220 AM EDT WED APR 20 2011 .SHORT TERM.../TODAY THROUGH THURSDAY/...UPDATED 05Z SFC ANALYSIS SHOWS A DEEP AREA OF LOW PRESSURE MOVING THROUGH THE OHIO VALLEY. A COLD FRONT TRAILS FROM THIS TO THE SOUTHWEST RUNNING ROUGHLY FROM CENTRAL INDIANA TO MID ARKANSAS. AHEAD OF THIS A POTENT QLCS SQUALL LINE IS RACING EAST WITH SEVERAL LARGE BOWS...RIPPLES OF POTENTIAL TORNADIC CELLS...AND A WELL DEFINED COLD POOL. THE SEVERE STORMS AT THE LEADING EDGE OF THE LINE HAVE BEEN PROLIFIC PRODUCERS OF WIND DAMAGE AND HIGH WIND GUSTS. DO ANTICIPATE SOME WEAKENING STILL AS IT MOVES STEADILY EAST AND INTO THE CWA. HOWEVER...ANY WEAKENING WILL LIKELY NOT BE ENOUGH TO PREVENT A SWATH OF SEVERE WIND GUSTS FROM CROSSING INTO EAST KENTUCKY OVER THE NEXT SEVERAL HOURS. HAVE ANTICIPATED A SEVERE WEATHER WATCH AND ADDED SEVERE WORDING TO THE WEATHER GRIDS. WILL LIKELY RUN WITH A PRE FIRST PERIOD FORECAST LINE FOR THE STRONG TO SEVERE STORMS AND THEIR PASSAGE. OTHERWISE...THE AIR MASS REMAINS MOSTLY FAVORABLE FOR SUSTAINING THE STORMS THROUGH EAST KENTUCKY WITH TEMPERATURES IN THE MID 70S AND DEWPOINTS IN THE LOW TO MID 50S...FOR THE MOST PART... DRIEST EAST WHERE SOME UPPER 40S ARE FOUND. THE EARLIER CLEAR SKIES ARE JUST ABOUT A MEMORY NOW AS HIGH AND MID LEVEL CLOUDS AHEAD OF THE QLCS APPROACHES. THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE TROUGH QUICKLY LIFTING THROUGH THE TENNESSEE AND OHIO VALLEYS IN TANDEM WITH THE FAST FLOW ACROSS THE LAKES. WITH ITS PASSAGE THE PATTERN FLATTENS BUT REMAINS FAST OVERHEAD TONIGHT AND INTO THURSDAY. THIS WILL ALLOW ANOTHER BATCH OF ENERGY TO STREAM EAST INTO THE REGION BY EVENING ALONG WITH THE CONSEQUENCES TO THE LOWER ATMOSPHERE AND THE SENSIBLE WEATHER. FOR THE MOST PART...HAVE FOLLOWED THE NAM12/S VERSION OF EVENTS MOST CLOSELY FOR WEATHER PURPOSES...THOUGH WITH SIGNIFICANT EXTRAPOLATION BASED ADJUSTMENTS IN THE NEAR TERM WITH THIS SQUALL LINE AND ITS TRAILING COLD POOL RAINS. SENSIBLE WEATHER WILL FEATURE A STORMY START TO THE MORNING AS THE SQUALL LINE PUSHES QUICKLY INTO THE CWA. THE JUST ISSUED TORNADO BOX WILL BE INCORPORATED INTO THIS EARLY ISSUANCE OF THE ZONE PACKAGE AND THE GRIDS. THE SEVERE LINE SHOULD SLOW AND WEAKEN TO SOME EXTENT AS IT MOVES DEEPER INTO EAST KENTUCKY TOWARD DAWN. AT THE SAME TIME THE COLD FRONT WILL FOLLOW BEHIND BY A FEW HOURS. AS THE HEAVIER CONVECTION DIES DOWN AND RIDES EAST OUT OF THE AREA LATER THIS MORNING WILL ALLOW FOR A THIN LINE OF THUNDERSTORMS TO ACCOMPANY THE FRONT. WILL CONTINUE THIS IN THE EAST INTO THE AFTERNOON AND GO WITH JUST SHOWERS FOR MOST OF THE AREA AFTER SUNSET TONIGHT. ANY LINGERING SHOWERS WILL COME TO AN END EARLY IN THE NIGHT WITH SOME CLEARING SKIES AND PATCHY FOG POSSIBLE TOWARDS DAWN. FOR THURSDAY...SFC HIGH PRESSURE QUICKLY MOVING THROUGH THE OHIO VALLEY WILL MAKE FOR A PARTLY SUNNY AND COOL START TO THE DAY...WITH CLOUDS QUICKLY MOVING BACK IN FROM THE SOUTHWEST AS THE FRONT STARTS TO RETURN NORTH WITH SHOWERS AND THUNDERSTORMS POSSIBLE BY LATE AFTERNOON. FOR TEMPERATURES...FOLLOWED A BLEND OF THE MET NUMBERS AND THE INHERITED GRIDS THROUGH THE SHORT TERM PORTION OF THE FORECAST. DID USE THE DIURNAL FROM MODEL TOOL FOR TEMPERATURES THROUGH THURSDAY. AS FOR POPS...ENDED UP ON THE HIGH SIDE OF MOS TODAY WITH THE LINGERING RAINS ANTICIPATED BEHIND THE SQUALL LINE. ALSO WAS PRETTY MUCH ON THE HIGH SIDE OF MOS FOR THE SOUTHEAST TONIGHT AND THE SOUTHWEST LATER THURSDAY. .LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/ MODELS CONTINUE WITH GENERALLY ZONAL FLOW WITH TRAVERSING SHORT WAVE TROUGHS TO CONTEND WITH FROM TIME TO TIME AND THESE SHORTWAVES INTERACTING WITH A BOUNDARY THAT IS PROGGED TO INITIALLY BE SOUTH OF THE AREA THEN MOVE NORTH AS LOW PRESSURE ORGANIZES AND TRACKS INTO THE GREAT LAKES BY FRI NIGHT. THE BOUNDARY SHOULD SETTLE ON AVERAGE NEAR THE OH RIVER OR PERHAPS NORTH AND REMAIN NEARLY STATIONARY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. MODELS EVENTUALLY AMPLIFY THE PATTERN TOWARD THE END OF THE PERIOD WITH RIDGING BUILDING OVER THE EASTERN AND SOUTHEASTERN US AND THEN SHIFTING IT TO THE EASTERN SEABOARD AND MEAN TROUGHING GRADUALLY MOVING FROM THE WESTERN US AND INTO THE PLAINS AND CENTRAL US LATE IN THE PERIOD. INITIALLY...MODELS DEVELOP CONVECTION OVER THE REGION ON THU NIGHT DUE TO ISENTROPIC LIFT ACROSS THE REGION ASSOCIATED WITH THE BOUNDARY RETURNING NORTH AS A WARM FRONT. WENT WITH CHANCE TO LIKELY POPS BY LATE THU NIGHT INTO EARLY ON FRI FOR THIS. THE BOUNDARY SHOULD LIFT NORTH OF THE AREA BY LATE FRI...BUT THEN AS THE SFC LOW TRACKS TOWARD THE GREAT LAKES ADDITIONAL CONVECTION COULD WORK INTO THE REGION AS THE COLD FRONT POSSIBLY BRIEFLY SAGS INTO THE CWA. AS ADDITIONAL SHORTWAVES PASS THROUGH THE FLOW AND THE PATTERN STARTS TO AMPLIFY DURING THE SECOND HALF OF THE PERIOD...THE BOUNDARY SHOULD LIFT BACK NORTH OF THE REGION WITH THE REGION SPENDING A CONSIDERABLE LENGTH OF TIME IN THE WARM SECTOR. IN FACT...A STRONGER SFC SYSTEM SHOULD BEGIN TO DEVELOP BY MON INTO TUE IN THE PLAINS WITH THE BOUNDARY SHIFTING FURTHER NORTH OF THE AREA. OVERALL...THE REGION SHOULD SPEND A CONSIDERABLE AMOUNT OF TIME IN THE WARM SECTOR AFTER FRI NIGHT. HAVE MAINTAINED CHANCES FOR SHOWERS AND THUNDERSTORMS AS TIMING UNCERTAINTY AND UNCERTAINTY IN PRESENCE OF SHORTWAVES FROM FRI NIGHT THROUGH MON AS THE BOUNDARY WAFFLES NEAR OR JUST NORTH OF THE AREA AND SURFACE WAVES COULD POTENTIALLY TRAVERSE THE BOUNDARY IN THE LOWER OHIO VALLEY. ALSO MAINTAINED SLIGHT CHANCE TO CHANCE ON MON NIGHT AND TUE AS CONVECTION COULD DEVELOP IN THE WARM SECTOR. FOR TEMPERATURES...GENERALLY STAYED ON THE DIURNALLY LIMITED SIDE OF GUIDANCE AND GENERALLY RAISED HIGH TEMPS FROM SUN THROUGH TUE IN LINE WITH RECENT WARMER MOS GUIDANCE AND HPC GUIDANCE. TEMPERATURES SHOULD AVERAGE SEVERAL DEGREES ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION.../06Z TO 06Z/ TWO CONCERNS FOR THE UPCOMING TAF PERIOD. BETWEEN 530 AND 7Z...LOW LEVEL WIND SHEAR WILL BE THE PRIMARY CONCERN...AS A STRONG LOW LEVEL JET STREAM PUSHES 60KT WINDS ACROSS THE OHIO AND TENNESSEE VALLEYS. WIND GUSTS OF UP TO 45 KTS WILL BE POSSIBLE AT THE TAF SITES THROUGH 7Z. BETWEEN 7 AND 12Z...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE THE CONCERN. WIND GUSTS OF 50-60MPH WILL BE POSSIBLE WITH THESE STORMS IF THEY MAINTAIN THEIR CURRENT STRENGTH. A WELL DEFINED WIND SHIFT WILL OCCUR AROUND 21Z...AS A STRONG COLD FRONT MOVES QUICKLY ACROSS THE AREA. WINDS WILL CONTINUE TO GUST TO BETWEEN 20 AND 25KTS BETWEEN 12 AND 16Z AT THE TAF SITES. A BROKEN LAYER OF MIDDLE LEVEL CLOUDS WILL REMAIN IN PLACE AFTER 12Z. MVFR CIGS AND VSBYS WILL BE THE PREVAILING CONDITION ONCE THE THUNDERSTORMS BEGIN TO MOVE ACROSS THE AREA. CONDITIONS COULD DETERIORATE TO IFR FROM TIME TO TIME WITH THE MOST INTENSE STORMS DUE TO HEAVY RAIN AND STRONG WINDS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GREIF LONG TERM...JP AVIATION...AR
Hazardous weather outlook, Apr 19, 3:57 PM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT TUE APR 19 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 357 PM EDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT TOWARDS DAWN. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY MORNING...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THUNDERSTORMS WILL ALSO BE POSSIBLE FROM TIME TO TIME FROM THURSDAY NIGHT THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN JACKSON. MB
In the hours before
Special weather statement, Apr 20, 2:14 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 214 AM EDT WED APR 20 2011 KYZ044-050>052-059-060-104-106-200645- FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-MORGAN- 214 AM EDT WED APR 20 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245 AM EDT WEDNESDAY MORNING... FLEMING... ROWAN... BATH... NORTHWESTERN ELLIOTT... MONTGOMERY... NORTHWESTERN MORGAN... MENIFEE AND EXTREME NORTHWESTERN POWELL. AT 214 AM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR SIDEVIEW...OR 9 MILES EAST OF PARIS...MOVING EAST AT 60 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RINGOS MILLS AROUND 220 AM EDT...PLUMMERS LANDING AROUND 225 AM EDT...WALTZ AROUND 230 AM EDT...TRIPLETT AROUND 235 AM EDT...FARLEY AROUND 240 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT WEDNESDAY MORNING FOR EASTERN KENTUCKY. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:49 AM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 26 min |
| Apr 20, 3:01 AM EDT | Severe Thunderstorm Warning | JKL | Elliott, Menifee, Morgan, Rowan | 44 min |
| Apr 20, 3:40 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.